Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Side Effects of Aricept

11/18/2005

Question:

There is a question and response in the Netwellness data base concerning Aricept: 31075

My father-in-law had what sounds like a very similar reaction to Aricept... Namely, at 89, without any history of psychiatric conditions, he became over-stressed in caring for his 88 y.o. wheelchair-bound wife. He had a nervous breakdown, was hospitalized for a few days for observation and within hours prior to discharge he was given his first dose of Aricept (why they put him on Aricept is beyond me). The next several days were a nightmare. He eventually became so violent he had to be placed in a locked ward. Eventually they took him off the Aricept, put him on Zyprexia, and he steadily went back to normal. Keep in mind that this is one of the sweetest, kindest individuals you will ever encounter - A retired architect who, up to this point, had lived a long and productive life. My questions are as follows: 1) Are there other people reporting such issues with Aricept, and we`re just not getting through to the right people? 2) How do we gain the level of visibility of this problem such that the FDA and manufacturer will take notice? We have a ton of paper documentation of this whole saga if it helps. Your consideration is greatly appreciated.

Answer:

The possible adverse event that you describe would be unusual for Aricept.  Occasionally agitation can be seen and this violent reaction may have been contributed to by the Aricept.  However, you describe an individual that had a "nervous breakdown" and thus had psychiatric symptoms prior to the start of Aricept which may have contributed to the violence as well.  The FDA and public know about the greater than 1% risk of aggression as it is listed in the package insert.  It was noted before the drug came out on the market.  The risk of aggression is low but not zero.  It is indeed unfortunate that your father-in-law had any reaction at all. 

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University